Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 22, NWS La Crosse, WI

July 10, 2023La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 10, 2023, 10:06 PM CDT for La Crosse County, Trempealeau County, Wisconsin. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 10:06 PM CDT (03:06 UTC)
Expired
Jul 10, 2023, 10:30 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 21 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 10:18 PM CDTTSTM WND DMG3 Nne New Amsterdam, WILarge tree limb down along US Highway 53.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS53 KARX 110306
SVRARX
WIC063-121-110330-
/O.NEW.KARX.SV.W.0022.230711T0306Z-230711T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1006 PM CDT Mon Jul 10 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern La Crosse County in west central Wisconsin...
  Southeastern Trempealeau County in west central Wisconsin...

* Until 1030 PM CDT.

* At 1005 PM CDT, a severe thunderstorm was located over Galesville,
  or 14 miles east of Winona, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Dakota and Brice Prairie around 1015 PM CDT.
  Onalaska and Holmen around 1025 PM CDT.
  La Crosse and French Island around 1030 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads M And W, Mindoro Cut, Severson Coulee, Camp Decorah, New
Amsterdam, Perrot State Park and Stevenstown.

People attending the Trempealeau County Fairgrounds  should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4387 9131 4389 9132 4392 9136 4394 9136
      4398 9142 4400 9143 4400 9145 4405 9151
      4415 9136 4398 9103
TIME...MOT...LOC 0305Z 316DEG 30KT 4405 9138 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
1 follow-up statement
955 
WWUS53 KARX 110325
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1025 PM CDT Mon Jul 10 2023

WIC063-121-110335-
/O.EXP.KARX.SV.W.0022.000000T0000Z-230711T0330Z/
La Crosse WI-Trempealeau WI-
1025 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LA CROSSE AND
SOUTHEASTERN TREMPEALEAU COUNTIES WILL EXPIRE AT 1030 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for southeastern Minnesota.

LAT...LON 4387 9131 4389 9132 4392 9136 4394 9136
      4398 9142 4400 9143 4400 9145 4405 9151
      4415 9136 4398 9103
TIME...MOT...LOC 0325Z 316DEG 30KT 4395 9124 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:13 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 6:13 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
613 PM CDT Mon Jul 10 2023

.DISCUSSION...(This evening through Monday)
Issued at 245 PM CDT Mon Jul 10 2023

Key Messages:

 - Scattered storms, a few potentially strong/severe, developing late
   this afternoon/evening. The main hazards are strong winds
   perhaps some hail this evening.

 - Maybe another low chance of strong to maybe severe storms on
   Tuesday Night south of Interstate 90.

 - Periodic shower and thunderstorm chances from Wednesday Night
   through Monday. Both the heavy rain and severe weather threats
   look to be south and southwest of the area.

Tonight:

Early this afternoon a cold front stretched from central MN to
northern WI with gusty southwest winds pushing temps well into the
80s. A few showers were occurring in the vicinity of the boundary in
north-central WI. Overall, expect coverage of storms to increase
late this afternoon/evening along the front where moisture
convergence is maximized and broad large scale lift with a shortwave
trough occurs. Deeper boundary layer mixing/large dew point
depressions will limit instability somewhat, with the RAP indicating
up to 1000-1500 J/kg of MLCAPE along the boundary. Will have to
watch moisture trends through the afternoon, as a more aggressive
mixout, as the HRRR suggests, could limit/impact coverage of storms
during the evening, but the HRRR has initialized too dry so far
early this afternoon. A few CAMs have also shown some pre-frontal
storms developing with modest low-level convergence/perhaps a weak
shortwave trough by late afternoon with little capping, but
confidence in this evolution is lower.

The stronger deep layer shear will lag the front, while some
increase in low-level shear is expected with a modestly increasing
low-level jet during the evening. With the linear forcing and along
boundary shear vectors, some linear organization of storms is
possible before storms weaken overnight with loss of instability.
Locally damaging winds are the primary threat given the deeply mixed
boundary layer although a few storms within the first few hours of
storm initiation could also produce marginally severe hail. Given
the timing of the front, the higher chances for any severe storms
looks to be near or north of I-90 this evening.

Tuesday Night into Wednesday:

Another shortwave trough will eject out of the Northern Plains
on Tuesday evening and move southeast through the Mid and Upper
Mississippi River Valley on Tuesday night and Wednesday morning.
There is still plenty of uncertainty on the northern extent of the
severe weather threat with this wave. Elevated CAPES look to be
generally less than 500 J/kg along and south of Interstate 90.
Unlike tonight, there is much better 0-6 km shear (around 40
knots). Much of this shear is located in the 0-3 km layer.
However, with the area being north of warm front, we will not
likely realize all of this shear. As a result, took a look at the
1-3 km layer shear and it is generally less than 20 knots. If a
storm happens to be a bit closer to the warm front, the effective
shear could potentially reach 30-35 knots. The CAMs currently have
a wide variety evolution of convective systems on Tuesday night.
At this time, it looks like the best chances of severe weather
will be mainly across northern and central parts of Iowa and
Illinois. The Storm Prediction Center currently has a marginal
risk for our far southern counties and that seems reasonable. The
main severe weather threat would be hail.

While there will be likely (40-80% - highest along and south of
Interstate 90) be rainfall, the heaviest rain looks to fall south
of our area. Currently, have rainfall totals up to a quarter inch
north of Interstate 90 and a quarter to a third of an inch across
the remainder of the area. Depending on the location of the
storms on Tuesday night, rainfall totals could be in the excess of
1 inch. The grand ensemble suggest the probabilities of this
occurring in less than 15%.

Wednesday Night through Monday...

The 10.12z models are in general agreement that there will be an
active northwest flow across the northern US. This could result
in periodic showers and storms. At this time, it looks like the
heaviest rain and severe weather threats would be mainly southwest
and southwest of the area. As typical in these situations, the
timing of these waves are highly uncertain; thus, stayed close to
the NBM precipitation chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Jul 10 2023

Scattered thunderstorms move through the region this evening and
overnight, ending from northwest to southeast before 12Z. Cloud
bases should remain VFR, but localized IFR visibility restrictions
are possible with any stronger storms. Hail up to 1.5 inches and
wind gusts to 60 mph are possible with these storms this evening
before 05Z. Dry conditions are forecast for much of Tuesday, but
a 20-30 percent chance of showers and storms does move into
southeast Minnesota late in the afternoon. Winds turn from the
southwest to the north overnight and remain as such through the
day at 5-10 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/JM
AVIATION...Skow
Hazardous weather outlook, Jul 10, 11:52 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1152 AM CDT Mon Jul 10 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-112100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1152 AM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms will develop late this afternoon through
tonight. A few may be severe, especially near and north of
Interstate 90, with peak timing from 6 pm to 11 pm. Damaging winds
and hail are the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional periodic thunderstorm chances persist Tuesday night through
the weekend. It remains too early to discern any severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 10, 8:10 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
810 PM CDT Mon Jul 10 2023

WIZ017-110130-
Taylor WI-
810 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northeastern Taylor
County through 830 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chelsea, or near Medford, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rib Lake around 825 PM CDT.

Other locations impacted by this storm include Highway M And Joe
Martin Road, Goodrich and Highway 13 And County Road M.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Wisconsin.

&&

LAT...LON 4515 9005 4515 9043 4527 9047 4534 9005
TIME...MOT...LOC 0109Z 261DEG 35KT 4523 9036

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Skow
Special weather statement, Jul 10, 8:56 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
856 PM CDT Mon Jul 10 2023

MNZ079-110230-
Wabasha MN-
856 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northwestern Wabasha
County through 930 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Frontenac, or 14 miles southeast of Red Wing, moving
southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wabasha around 925 PM CDT.

Other locations impacted by this storm include Dumfries, Zumbro
Bottoms Campground, Oak Center, Theilman, Maple Springs, Gilbert
Valley, County Roads 18 And 4, Kruger Campground, West Albany and
County Roads 31 And 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Minnesota.

&&

LAT...LON 4437 9245 4437 9243 4439 9243 4445 9240
      4446 9238 4439 9204 4438 9203 4421 9214
      4434 9246
TIME...MOT...LOC 0155Z 293DEG 28KT 4439 9236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Skow
Special weather statement, Jul 10, 9:16 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
916 PM CDT Mon Jul 10 2023

MNZ079-088-WIZ032-033-110245-
Wabasha MN-Winona MN-Buffalo WI-Trempealeau WI-
916 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northwestern Winona,
east central Wabasha, southeastern Buffalo and west central
Trempealeau Counties through 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or near Alma, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Buffalo and Buffalo City around 920 PM CDT.
  Fountain City and Rollingstone around 935 PM CDT.
  Winona and Goodview around 940 PM CDT.

Other locations impacted by this storm include Pioneer Campground,
Waumandee, Weaver, Merrick State Park, Czechville, Highway 95 And
County G, West Newton, Cream, Highway 88 And County O and Whitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for southeastern Minnesota.

&&

LAT...LON 4425 9206 4438 9189 4421 9144 4400 9189
TIME...MOT...LOC 0215Z 313DEG 34KT 4427 9191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Skow
Special weather statement, Jul 10, 9:18 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
918 PM CDT Mon Jul 10 2023

WIZ032>034-041-042-110245-
Buffalo WI-Jackson WI-Trempealeau WI-La Crosse WI-Monroe WI-
918 PM CDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of southeastern Buffalo,
northeastern La Crosse, southwestern Jackson, northwestern Monroe and
southern Trempealeau Counties through 945 PM CDT...

At 918 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of North Bend to 7 miles east
of Fountain City. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cataract around 930 PM CDT.
  North Bend around 945 PM CDT.

Other locations impacted by these storms include Franklin, Melrose,
Shamrock, Lock And Dam 5 A, The Black River Falls Airport, Dodge,
Beach Corners, Perry Creek Recreation Area, Thimble Park and Peacock
Hill.

People attending the Trempealeau County Fairgrounds  should seek safe
shelter immediately!

This includes Interstate 94 between mile markers 119 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.

&&

LAT...LON 4404 9082 4409 9167 4421 9146 4429 9068
TIME...MOT...LOC 0218Z 272DEG 27KT 4417 9097 4412 9154

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Skow
Special weather statement, Jul 10, 9:27 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
927 PM CDT Mon Jul 10 2023

MNZ079-086>088-110315-
Wabasha MN-Olmsted MN-Dodge MN-Winona MN-
927 PM CDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northwestern Winona,
Olmsted, southwestern Wabasha and Dodge Counties through 1015 PM
CDT...

At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Plainview to near
Claremont. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Plainview around 935 PM CDT.
  Dodge Center around 955 PM CDT.
  Altura around 1000 PM CDT.

Other locations impacted by these storms include South Troy, County
Roads 20 And 5, Whitewater State Park, County Roads 9 And 10,
Rattelsnake Point, Potsdam, Eden, Highway 57 And 570th Street, County
Roads 6 And 15 and Salem Corners.

This includes Interstate 90 in Minnesota between mile markers 217 and
225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Minnesota.

&&

LAT...LON 4419 9305 4420 9287 4419 9255 4425 9255
      4428 9208 4401 9189 4394 9230 4391 9304
TIME...MOT...LOC 0227Z 330DEG 19KT 4422 9206 4412 9303

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Skow
Special weather statement, Jul 10, 9:54 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
954 PM CDT Mon Jul 10 2023

WIZ033-041-110330-
Trempealeau WI-La Crosse WI-
954 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northwestern La
Crosse and southern Trempealeau Counties through 1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galesville, or 9 miles southeast of Arcadia, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Galesville around 1005 PM CDT.

Other locations impacted by this storm include Council Bay, Tamarack,
Ettrick, Camp Decorah and Frenchville.

People attending the Trempealeau County Fairgrounds  should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.

&&

LAT...LON 4423 9147 4415 9115 4415 9116 4399 9134
      4409 9154 4410 9154 4411 9155 4413 9155
      4415 9157
TIME...MOT...LOC 0253Z 302DEG 19KT 4412 9142

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:33 PM CDTSpecial Weather StatementARXTaylor27 min
Jul 10, 8:10 PM CDTSpecial Weather StatementARXTaylor20 min
Jul 10, 9:16 PM CDTSpecial Weather StatementARXBuffalo29 min
Jul 10, 9:18 PM CDTSpecial Weather StatementARXTrempealeau27 min
Jul 10, 9:54 PM CDTSpecial Weather StatementARXTrempealeau36 min
Jul 10, 10:24 PM CDTSpecial Weather StatementARXBuffalo36 min
Jul 10, 10:28 PM CDTSpecial Weather StatementARXLa Crosse32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.